Alert archive / Texas / Tornado Warnings in 2006

Tornado Warning 39, NWS Houston/Galveston, TX

October 16, 2006Chambers County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Oct 16, 2006, 2:54 AM CDT for Chambers County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 16, 2006, 2:54 AM CDT (07:54 UTC)
Expired
Oct 16, 2006, 3:23 AM CDT
In force
29 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Chambers County, TX

The radar

The Houston radar (KHGX), 53 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 15, 11:34 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 7.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2006-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2006-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
518 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
439 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHGX 160756
TORHGX
TXC071-160845-
/O.NEW.KHGX.TO.W.0039.061016T0754Z-061016T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
256 AM CDT MON OCT 16 2006

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  CHAMBERS COUNTY IN SOUTHEAST TEXAS

* UNTIL 345 AM CDT

* AT 250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS TORNADO
  WAS LOCATED 5 MILES SOUTH OF ANAHUAC...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ANAHUAC...MONROE CITY...DOUBLE BAYOU...

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR A TORNADO - TAKE COVER NOW

A TORNADO WATCH IS IN EFFECT UNTIL 7 AM CDT FOR THE WARNED AREA.

A FLOOD WATCH IS IN EFFECT UNTIL 4 PM CDT FOR THE WARNED AREA.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2977 9480 2963 9467 2989 9438 2988 9472

$$
2 follow-up statements
000 
WWUS54 KHGX 160811
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
311 AM CDT MON OCT 16 2006

TXC071-160845-
/O.CON.KHGX.TO.W.0039.000000T0000Z-061016T0845Z/
CHAMBERS TX-
311 AM CDT MON OCT 16 2006

...A TORNADO WARNING CONTINUES FOR CHAMBERS COUNTY UNTIL 345 AM
CDT...

AT 304 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS STORM WAS 
LOCATED NEAR ANAHUAC...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MONROE CITY...HANKAMER...

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR A TORNADO - TAKE COVER NOW

A TORNADO WATCH IS IN EFFECT UNTIL 7 AM CDT FOR THE WARNED AREA.

A FLOOD WATCH IS IN EFFECT UNTIL 4 PM CDT FOR THE WARNED AREA.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2977 9480 2963 9467 2989 9438 2988 9472

$$
000 
WWUS54 KHGX 160823
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
323 AM CDT MON OCT 16 2006

TXC071-160833-
/O.CAN.KHGX.TO.W.0039.000000T0000Z-061016T0845Z/
CHAMBERS TX-
323 AM CDT MON OCT 16 2006

...THE TORNADO WARNING FOR CHAMBERS COUNTY HAS BEEN CANCELLED...

THE THUNDERSTORM WHICH PROMPTED THE TORNADO WARNING HAS WEAKENED AND 
IS NO LONGER EXPECTED TO POSE AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY.

A TORNADO WATCH IS IN EFFECT UNTIL 7 AM CDT FOR THE WARNED AREA.

A FLOOD WATCH IS IN EFFECT UNTIL 4 PM CDT FOR THE WARNED AREA.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2977 9480 2963 9467 2989 9438 2988 9472

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Oct 15, 10:57 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Oct 15, 10:57 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1057 PM CDT SUN OCT 15 2006

.UPDATE...CONVECTIVE COMPLEX HAS DEVELOPED ACROSS COASTAL
SECTIONS OF THE UPPER TEXAS ALONG THE WARM FRONT. THIS
AREA APPEARS TO BE MOVING TOWARDS THE NORTHEAST WITH RADAR
ESTIMATES OF 1 TO 2 INCHES PER HOUR OVER SOUTHERN PORTIONS OF
BRAZORIA COUNTY WITH ISOLATED AMOUNTS OF 2 TO 3 INCHES PER HOUR
OVER SOUTHWEST PORTIONS OF BRAZORIA COUNTY. HAVE ISSUED FFA FOR
SOUTHEAST PORTIONS OF THE CWA FOR TONIGHT THROUGH MON AFTERNOON.
WILL UPDATE ZONES/GRIDS WITH FFA HEADLINE. 32
&&

.PREV DISCUSSION... (ISSUED 916 PM CDT SUN OCT 15 2006)
SATELLITE AND RADAR IMAGES INDICATE THAT THE EDGE OF THE
CONVECTION OFFSHORE THE UPPER TEXAS COAST FINALLY APPEARS TO BE
ENCROACHING ON THE COASTAL SECTIONS OF SOUTHEAST TX THIS EVENING.
00Z SOUNDINGS INDICATE PRECIPITABLE WATER VALUES HAVE INCREASED TO
ABOVE TWO INCHES. VAD WINDS INDICATE A LOW LEVEL JET HAS DEVELOPED
WITH MAX WINDS AT 4000FT OF 35 KNOTS FROM THE SOUTH. MSAS SURFACE
ANALYSIS INDICATED THE WARM FRONT DRAPED FROM THE COASTAL BEND
EXTENDING INTO THE WESTERN GULF OF MEXICO. QUESTION IS WHETHER
BULK OF CONVECTION OFFSHORE WILL MOVE NORTH OR NORTHEAST...AS THE
FRONTAL BOUNDARY MOVES NORTHWARD ACROSS THE UPPER TX COAST TONIGHT
INTO MONDAY AHEAD OF A 500MB SHORTWAVE TROUGH OVER THE SOUTHWEST
UNITED STATES AND NORTHERN MEXICO MOVING EASTWARD. WITH THAT
SAID...POTENTIAL FOR HEAVY RAINFALL AS WELL AS ISOLATED SEVERE
WEATHER REMAINS ACROSS THE SOUTHERN PORTIONS OF THE CWA TONIGHT.
WILL UPDATE GRIDS/ZONES THIS EVENING TO ADJUST POPS LOWER BASED ON
CURRENT RADAR TRENDS. AM CONSIDERING ISSUING A FLOOD WATCH FOR
TONIGHT AND MONDAY...FOR THE POTENTIAL OF 2 TO 4 INCHES OF
RAINFALL WITH ISOLATED AMOUNTS OF 5 TO 7 INCHES FALLING ACROSS
PORTIONS OF THE CWA...ESPECIALLY ACROSS SOUTHEAST PORTIONS WHERE 1
TO 3 INCHES OF RAINFALL HAS ALREADY FALLEN TODAY. HOWEVER...WILL
WAIT TO SEE IF CONVECTION NEARING THE COAST MOVES FURTHER INLAND.
IF NOT...WILL LET THE MIDNIGHT SHIFT ADDRESS THE FLOOD WATCH
ISSUE. 32

AVIATION...
DEEP TROPICAL MOISTURE FLOWING OFF THE GULF OF MEXICO COMBINED WITH
MOISTURE STREAMING IN TO THE AREA FROM MEXICO MAKE FOR VERY SLOPPY
IFR FLYING CONDITIONS THROUGH MONDAY.  LOCAL FLYING CONDITIONS
SHOULD IMPROVE GREATLY ON TUESDAY AS THE LOW PRESSURE SYSTEM MOVES
OFF TO THE NORTH AND EAST. 44

MARINE...
TIDE LEVELS STILL RUNNING 1.5-2 FT ABOVE NORMAL FROM THE PERSISTENT
MODERATE FLOW OFF OF THE GULF. WINDS VEERING TO A MORE SE/S
DIRECTION WILL USUALLY BRING A GRADUAL END TO THESE HIGHER TIDE
LEVELS...BUT SINCE SPEEDS WILL REMAIN UP AND HIGHER THAN NORMAL WAVE
ACTION WILL PERSIST ALONG THE BEACHES...THESE HIGHER WATER LEVELS
SHOULD PERSIST THROUGH MONDAY NIGHT. MAIN PROBLEM AREAS WILL BE
W/SW PORTIONS OF GLS BAY AND ALSO ALONG THE BEACHES RIGHT AROUND
HIGH TIDE TIMES WHEN LEVELS COULD REACH AND GO A LITTLE ABOVE THE
CRITICAL 4 FT LEVEL THAT PRODUCES THE MINOR COASTAL FLOODING. SINCE
THIS WILL ONLY AFFECT SPOTTY AREAS FOR A SHORT DURATION OF
TIME...WILL STICK WITH COASTAL FLOOD STATEMENT.

OTHERWISE...TIGHTENING PRESSURE GRADIENT AND HIGHER WINDS
ANTICIPATED OVERNIGHT AND ON MONDAY AHEAD OF APPROACHING SHORTWAVE
ENERGY. WILL MAINTAIN THE ONGOING SCA. 44
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL 4 PM MONDAY FOR THE FOLLOWING ZONES:
     BRAZORIA...CHAMBERS...GALVESTON...HARRIS...AND LIBERTY.

GM...SMALL CRAFT ADVISORY UNTIL 5 PM MONDAY FOR THE FOLLOWING ZONES:
     GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...AND WATERS FROM
     HIGH ISLAND TO FREEPORT OUT 20 NM.
&&
Hazardous weather outlook, Oct 15, 3:17 PM CDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
317 PM CDT SUN OCT 15 2006

TXZ163-164-176>179-195>200-210>214-226-227-235>238-161200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
317 PM CDT SUN OCT 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...REST OF THE AFTERNOON AND TONIGHT
LOCALLY HEAVY RAIN IS POSSIBLE ESPECIALLY THE SOUTHERN HALF OF
SOUTHEAST TEXAS. DEEP TROPICAL MOISTURE IN PLACE AND A PASSING
UPPER LEVEL DISTURBANCE WILL CONTINUE TO TRIGGER PERIODS OF
SHOWERS WITH EMBEDDED THUNDERSTORMS. ALTHOUGH THE STORMS WILL
BE MOVING RELATIVELY FAST...LOCALLY HEAVY RAINFALL IS QUITE
POSSIBLE. EXPECT RAINFALL AMOUNTS OF OF 1 TO 2 INCHES ESPECIALLY
OVER THE SOUTHERN HALF OF SOUTHEAST TEXAS WITH LOCALIZED AMOUNTS
OF 4 TO 7 INCHES. ISOLATED SEVERE STORMS AND TORNADOES IS A
POSSIBILITY ESPECIALLY NEAR THE COAST DUE TO STRONG LOW LEVEL WIND
SHEAR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ON MONDAY...A STRONG UPPER LEVEL TROUGH OF LOW PRESSURE WILL
APPROACH THE REGION FROM THE WEST. THIS SYSTEM WILL TRIGGER
ANOTHER ROUND OF THUNDERSTORMS. THE ATMOSPHERE WILL REMAIN
SATURATED SO ADDITIONAL HEAVY RAIN IS POSSIBLE. UPPER LEVEL
WINDS ARE MUCH MORE FAVORABLE FOR HEAVY RAIN ON MONDAY AND
DEPENDING ON RAINFALL TOTALS THROUGH TONIGHT...A FLOOD WATCH MAY BE
REQUIRED FOR MONDAY. IN ADDITION TO HEAVY RAIN...SOME OF THE
STORMS CAN BE EXPECTED TO PRODUCE DAMAGING DOWNBURST
WINDS...ESPECIALLY IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS SHOULD PREPARE FOR ACTIVATION TONIGHT AND MONDAY.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 10:44 PM CDTFlood WatchHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more21 hr
Oct 15, 11:18 PM CDTSevere Thunderstorm WarningHGXBrazoria42 min
Oct 15, 11:32 PM CDTSpecial Marine WarningHGX43 min
Oct 15, 11:42 PM CDTTornado WarningHGXBrazoria48 min
Oct 16, 12:17 AM CDTSpecial Marine WarningHGX28 min
Oct 16, 12:28 AM CDTSpecial Marine WarningHGX62 min
Oct 16, 12:30 AM CDTTornado WarningHGXBrazoria45 min
Oct 16, 12:32 AM CDTSpecial Marine WarningHGX58 min
Oct 16, 12:55 AM CDTFlash Flood WarningHGXBrazoria110 min
Oct 16, 12:59 AM CDTTornado WarningHGXGalveston31 min
Oct 16, 1:17 AM CDTSpecial Marine WarningHGX58 min
Oct 16, 1:22 AM CDTSpecial Marine WarningHGX53 min
Oct 16, 1:29 AM CDTTornado WarningHGXGalveston19 min
Oct 16, 1:47 AM CDTSpecial Marine WarningHGX58 min
Oct 16, 2:11 AM CDTTornado WarningHGXChambers49 min
Oct 16, 2:18 AM CDTSpecial Marine WarningHGX27 min
Oct 16, 2:19 AM CDTSpecial Marine WarningHGX56 min
Oct 16, 2:38 AM CDTTornado WarningHGXGalveston52 min
Oct 16, 3:26 AM CDTTornado WarningHGXGalveston26 min
Oct 16, 3:32 AM CDTCoastal Flood WarningHGXBrazoria, Chambers, Galveston, Harris27 hr
Oct 16, 3:33 AM CDTSpecial Marine WarningHGX57 min
Oct 16, 4:05 AM CDTTornado WarningHGXChambers40 min
Oct 16, 4:16 AM CDTSpecial Marine WarningHGX59 min
Oct 16, 4:35 AM CDTTornado WarningHGXChambers, Galveston40 min
Oct 16, 5:02 AM CDTFlash Flood WarningHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Liberty and 2 more3 hr
Oct 16, 5:13 AM CDTTornado WarningHGXChambers, Galveston32 min
Oct 16, 5:23 AM CDTTornado WarningHGXGalveston22 min
Oct 16, 5:26 AM CDTSpecial Marine WarningHGX49 min
Oct 16, 5:45 AM CDTTornado WarningHGXChambers, Liberty30 min
Oct 16, 6:02 AM CDTTornado WarningHGXHarris, Liberty43 min
Oct 16, 6:15 AM CDTTornado WarningHGXLiberty30 min
Oct 16, 6:23 AM CDTTornado WarningHGXFort Bend, Harris52 min
Oct 16, 6:27 AM CDTTornado WarningHGXHarris, Waller48 min
Oct 16, 7:08 AM CDTTornado WarningHGXHarris, Montgomery52 min
Oct 16, 7:08 AM CDTTornado WarningHGXLiberty, Montgomery37 min
Oct 16, 7:18 AM CDTFlash Flood WarningHGXJackson117 min
Oct 16, 7:31 AM CDTTornado WarningHGXPolk, San Jacinto44 min
Oct 16, 7:43 AM CDTFlash Flood WarningHGXChambers, Harris, Liberty, Montgomery, San Jacinto, Waller3 hr
Oct 16, 8:12 AM CDTTornado WarningHGXMontgomery, San Jacinto48 min
Oct 16, 8:17 AM CDTFlash Flood WarningHGXAustin, Colorado, Waller3 hr
Oct 16, 9:30 AM CDTFlash Flood WarningHGXPolk3 hr
Oct 16, 9:43 AM CDTFlash Flood WarningHGXBurleson3 hr
Oct 16, 10:32 AM CDTTornado WarningHGXHarris, Montgomery, Waller43 min
Oct 16, 10:44 AM CDTFlash Flood WarningHGXHarris, Liberty, Montgomery, San Jacinto, Waller2 hr
Oct 16, 11:51 AM CDTTornado WarningHGXMontgomery, San Jacinto39 min
Oct 16, 12:21 PM CDTTornado WarningHGXLiberty24 min
Oct 16, 12:26 PM CDTFlash Flood WarningHGXPolk4 hr
Oct 16, 12:48 PM CDTFlash Flood WarningHGXHarris, Liberty, Montgomery, San Jacinto, Waller4 hr
Oct 16, 12:48 PM CDTTornado WarningHGXLiberty29 min
Oct 16, 1:22 PM CDTSpecial Marine WarningHGX2 hr
Oct 16, 2:59 PM CDTSpecial Marine WarningHGX31 min
Oct 16, 3:12 PM CDTSpecial Marine WarningHGX93 min
Oct 16, 3:31 PM CDTTornado WarningHGXGalveston29 min
Oct 16, 4:01 PM CDTFlash Flood WarningHGXBrazoria119 min
Oct 16, 4:30 PM CDTFlash Flood WarningHGXChambers, Galveston, Harris, Liberty90 min
Oct 16, 4:52 PM CDTSpecial Marine WarningHGX113 min
Oct 16, 5:47 PM CDTSpecial Marine WarningHGX88 min
Oct 16, 6:00 PM CDTFlash Flood WarningHGXBrazoria, Chambers, Galveston2 hr
Oct 16, 6:37 PM CDTSpecial Marine WarningHGX53 min

Nearby

Tornado Warnings in Texas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.